Virginia, 2020Flash Flood and Flood in Virginia, August 24, 2020
August 24, 2020 · NWS LWX · 2 events in 1 county or zone
A few storms led to isolated instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms led to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 1:57 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 24, 1:57 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Mon Aug 24 2020
.SYNOPSIS...
High pressure will remain over the Atlantic through tonight
while an upper-level trough builds overhead. A cold front will
approach the area Tuesday and it will stall out overhead
Wednesday before retreating northeast and dissipating Thursday.
The remnants from Laura may pass through our area late Friday
into Saturday. Refer to the National Hurricane Center for the
latest information regarding the track of Laura.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain over the Atlantic through tonight
while an upper-level trough builds overhead. A surface trough
remains extended from around Interstate 95 in northeastern
Maryland southwest into central Virginia. A west to southwest
flow around the high has ushered in warm and humid conditions,
and this has caused the atmosphere to be unstable. Latest
mesoanalysis shows around 1500 to 2000 J/KG of MLCAPE around and
east of the Blue Ridge Mountains. The approaching upper-level
trough has caused moderate deep layer shear, around 30 knots
over the area.
The combination of the unstable atmosphere and the stronger
shear has led to the development of scattered thunderstorms, and
some may be severe with damaging winds being the primary threat.
The best chance for a severe storm will be near and southeast of
the pressure trough around Baltimore and Washington DC toward
the Virginia Piedmont and southern Maryland. However, and
isolated severe storm is possible farther north and west due to
the shear and instability.
Convection should dissipate this evening with the loss of
daytime heating, and it will remain humid overnight. Fog is
possible, but there may be enough of a gradient to keep from
decoupling across most areas. Therefore, fog should remain
patchy instead of widespread. Another shortwave associated with
the upper-level trough will move into the area overnight. A few
showers and perhaps a thunderstorm are possible near the
Allegheny Front, but coverage should be limited.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A cold front will approach Tuesday before settling overhead
Tuesday night into Wednesday. The boundary will retreat
northeast as a warm front Wednesday night and it will
gradually dissipate during this time. A northwest flow aloft is
expected around a subtropical ridge that will be centered to our
south and west.
For Tuesday and Tuesday night: A westerly flow is expected
around high pressure to our south and the approaching cold
front from the north. Hot and humid conditions will persist,
and with the downsloping flow it will turn out to be a hotter
afternoon with highs in the lower to middle 90s for many
locations. The heat and humidity will lead to an unstable
atmosphere, and latest guidance continues to show upper-level
shortwave energy passing through in the northwest flow aloft
around the time of peak heating. Stronger shear profiles,
moderate to high instability, and higher DCAPE values suggest
that severe thunderstorms are possible. In fact, there may even
be an MCS (Mesoscale convective system) that is associated with
the shortwave. If this occurs, then severe thunderstorm
coverage will be more widespread. However, there are a couple
limiting factors that decreases confidence some. First, there
will be a downsloping flow and dewpoints may actually drop a
little around peak heating. This may cause a layer of inhibition
that would be tough to overcome. Second, with the westerly flow
there will be little in the way of low-level forcing.
For now, will continue with the chance for thunderstorms,
especially during the late afternoon and evening hours. Will
also continue to mention the threat for severe storms with
damaging winds being the primary threat. Anyone who plans on
being outdoors Tuesday afternoon and evening should be weather
aware and ready to seek shelter immediately if there are
warnings for severe storms.
For Tuesday night through Wednesday night: The cold front will
drop into the area from the north Tuesday night and it will
stall out overhead Wednesday before retreating northeast as a
warm front Wednesday night. A northwest flow aloft will continue
during this time. More shortwave energy with the northwest flow
aloft along with the boundary overhead will bring a chance for
showers and thunderstorms. The best chance will be Wednesday
afternoon and evening around and southwest of the boundary
(which is most likely to setup just southwest of the Potomac
River). However, thunderstorms cannot be completely ruled out
outside of peak heating due to the northwest flow aloft.
Any storms that develop will have the chance to become severe.
More warm conditions are expected during this time, but there
may be noticeably less humid conditions northeast of the
boundary (near and northeast of the Potomac River) Tuesday night
and Wednesday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The front that was hovering near our region on Wednesday shifts
further northward on Thursday. Winds will become westerly leading
warmer and drier air being advected into our region due to a
downsloping flow. Daytime temperatures will rise up into the mid
90s with dewpoints in the mid to upper 60s to lower 70s.
Thursday will likely be the warmest day of the week and areas
closer to the bay may have the potential for heat indexes to
approach the 105 degree mark. Mostly dry conditions are expected
Thursday but we can't rule out an isolated shower on the
western side of the Allegany front.
The Friday through Sunday forecast is very uncertain at this time as
it will depend on the path and timing of Tropical Storm Laura
currently near Cuba. The current NHC path along with model guidance
has Laura wrapping around to the east early Friday through Saturday.
Depending on how TS Laura interacts with the overall synoptic setup,
there is the potential for remnants of Laura to bring heavy rain to
parts of our region. There remains a lot of uncertainty on which
area has highest threat and the exact timing. Current forecast has
Laura as a post tropical system located over southern WV Saturday
morning. If Laura shifts to our south, our central Virginia counties
will have the best chance to receive the most rain. If the system
shifts further north, more of our forecast area could see periods of
heavy rain which may lead to isolated flooding. Please continue to
check the National Hurricane Center Website for further updates.
nhc.noaa.gov
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered thunderstorms are expected through early this evening.
Locally gusty winds are possible and brief subVFR conditions.
VFR conditions are expected most of the time tonight through
Wednesday night. However, more showers and thunderstorms are
possible, especially later Tuesday afternoon and evening. Any
storms that develop may be severe, with damaging winds being the
primary threat.
VFR conditions expected Thursday but subVFR restrictions will be
possible Friday and into this weekend due to the remnants of TS
Laura.
&&
.MARINE...
Scattered thunderstorms are expected through early this evening,
and some storms may produce gusty winds that result in Special
Marine Warnings.
A cold front will approach Tuesday before stalling our nearby
Tuesday night through Wednesday. An SCA is in effect for the
upper Bay and upper Tidal Potomac River Tuesday afternoon and
evening for gradient winds from the west and northwest.
Thunderstorms are possible Tuesday afternoon and evening and
they will be capable of producing damaging winds. There is still
some uncertainty, but a line of widespread strong winds from
thunderstorms are possible late Tuesday afternoon into Tuesday
evening.
An SCA may be needed for portions of the waters Tuesday night
for gradient winds around the boundary. There is a slight
chance for thunderstorms late Wednesday and Wednesday night, but
confidence is low.
No Small Craft Advisories expected on Thursday but a tight pressure
gradient along with the remnants of TS Laura may lead to the
need of Small Craft Advisories Friday and into this weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 8 PM EDT Tuesday for
ANZ530>532-535-538>540.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/ADS/JMG
MARINE...BJL/ADS/JMGHazardous weather outlook, Aug 24, 6:55 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
755 AM EDT Mon Aug 24 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
755 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A few thunderstorms will be capable of producing locally damaging
wind gusts this afternoon and evening. There is also an isolated
threat for flooding.
Scattered thunderstorms may produce gusty winds over the waters
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Tuesday afternoon and evening, and
again on Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Please send any wind damage or flood reports to the National
Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
755 AM EDT Mon Aug 24 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
There is an isolated threat for flooding this afternoon and early
evening due to locally heavy rain from thunderstorms.
A few thunderstorms will be capable of producing damaging wind
gusts, especially east of the Blue Ridge mountains this afternoon
and early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Damaging wind gusts from isolated to scattered severe
thunderstorms are possible Tuesday afternoon and evening, and
again on Wednesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Please send any wind damage or flood reports to the National
Weather Service.
In the hours before
Local storm report, Aug 24, 4:39 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
08/24/2020 M49 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2002188
LFRLocal storm report, Aug 24, 4:40 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 4 SSE FREDERICKSBURG 38.25N 77.46W
08/24/2020 SPOTSYLVANIA VA 911 CALL CENTER
TREES AND POWERLINES DOWN ON THE 3500 BLOCK OF MINE
ROAD
&&
EVENT NUMBER LWX2002189
ADMLocal storm report, Aug 24, 4:41 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM MARINE TSTM WIND 2 E DAHLGREN 38.33N 77.02W
08/24/2020 M41 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2002191
LFRLocal storm report, Aug 24, 4:42 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM MARINE TSTM WIND 5 S SWAN POINT 38.23N 76.95W
08/24/2020 M41 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2002192
LFRLocal storm report, Aug 24, 4:47 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG KING GEORGE 38.27N 77.18W
08/24/2020 KING GEORGE VA 911 CALL CENTER
TREE DOWN ON THE 900 BLOCK OF DAHLGREN ROAD
&&
EVENT NUMBER LWX2002193
ADMLocal storm report, Aug 24, 4:50 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
08/24/2020 M47 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX2002194
LFRFlood, Spotsylvania
- When
- August 24, 6:29 PM EST to 8:29 PM EST
- Where
- Spotsylvania County, 2.1 mi SSE of Leavells to 2.15 mi SSE of Leavells
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.220, -77.511
Smith Station Rd. closed due to flooding at the intersection with Jefferson Davis Highway.
Flash Flood, Spotsylvania
- When
- August 24, 6:50 PM EST to 8:00 PM EST
- Where
- Spotsylvania County, 1.54 mi N of Snell to 1.57 mi N of Snell
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.172, -77.596
Six inches of flowing water over Brock Rd. at the intersection with Jeans Dr.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 24 to 27, 20204 deaths · 5 events
- Flash Flooding and Flood in New York, August 24 to 25, 2020$32 million · 50 kt wind · 16 events
- Damaging Winds in Virginia, August 24, 2020$428,000 · 70 kt wind · 7 events
- Damaging Winds in Virginia, August 24, 2020$142,000 · 60 kt wind · 3 events
- Flash Flooding and Heavy Rain in North Carolina, August 24, 2020$110,000 · 3 events
- Damaging Winds in Minnesota, August 24, 2020$55,000 · 73 kt wind · 5 events
- Flash Flooding in Pennsylvania, August 24, 2020$60,000 · 2 events
- Damaging Winds in New York, August 24, 2020$35,000 · 50 kt wind · 4 events
- Flash Flood in North Carolina, August 24, 2020$40,000 · 1 event
- Flash Flood and Hail in Vermont, August 24, 2020$31,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Wisconsin, August 24 to 25, 2020$20,000 · 1.5 in hail · 14 events
- Damaging Winds in Pennsylvania, August 24, 2020$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916795, 916796.